Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 109, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jun 17, 2017, 10:41 PM CDT for Christian County, Morgan County, Sangamon County, Illinois. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2017, 10:41 PM CDT (03:41 UTC)
- Expired
- Jun 17, 2017, 11:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Christian County, IL, Morgan County, IL, Sangamon County, IL
The radar
The Lincoln radar (KILX), 52 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 10:52 PM CDT | TSTM WND DMG | 6 Wsw Springfield, IL | POWERLINES BLOWN DOWN. |
| Jun 17, 10:59 PM CDT | TSTM WND DMG | 5 S Springfield, IL | LARGE TREE LIMB SNAPPED OFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 5:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 606 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1403 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.3
The text
As transmitted.
928
WUUS53 KILX 180341
SVRILX
ILC021-137-167-180445-
/O.NEW.KILX.SV.W.0109.170618T0341Z-170618T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1041 PM CDT SAT JUN 17 2017
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Northwestern Christian County in central Illinois...
Sangamon County in central Illinois...
Northeastern Morgan County in west central Illinois...
* Until 1145 PM CDT
* At 1041 PM CDT, a severe thunderstorm was located near New Berlin,
or 15 miles east of Jacksonville, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Springfield, Taylorville, Chatham, Alexander, Auburn, Sherman,
Rochester, Riverton, Pawnee, Kincaid, New Berlin, Divernon,
Edinburg, Illiopolis, Pleasant Plains, Loami, Mechanicsburg, Mount
Auburn, Bulpitt and Jeisyville.
This includes the following highways...
Interstate 55 between mile markers 80 and 104.
Interstate 72 between mile markers 75 and 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3987 9005 3987 9000 3990 8999 3992 8922
3983 8921 3951 8927 3964 9011
TIME...MOT...LOC 0341Z 279DEG 36KT 3979 8995
HAIL...1.00IN
WIND...60MPH
$$
Barnes2 follow-up statements
773
WWUS53 KILX 180428
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1128 PM CDT SAT JUN 17 2017
ILC137-180436-
/O.CAN.KILX.SV.W.0109.000000T0000Z-170618T0445Z/
Morgan-
1128 PM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORGAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
central and west central Illinois. A severe thunderstorm watch also
remains in effect until 600 AM CDT for central Illinois.
LAT...LON 3978 8922 3951 8927 3961 8993 3962 8995
3970 8998 3971 8998
TIME...MOT...LOC 0426Z 002DEG 11KT 3968 8970
$$
ILC021-167-180445-
/O.CON.KILX.SV.W.0109.000000T0000Z-170618T0445Z/
Christian-Sangamon-
1128 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHWESTERN CHRISTIAN AND SOUTHERN SANGAMON COUNTIES...
At 1126 PM CDT, a severe thunderstorm was located over Chatham, or 7
miles south of Springfield, moving east-southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Springfield, Taylorville, Chatham, Auburn, Rochester, Pawnee,
Kincaid, Divernon, Edinburg, Loami, Mount Auburn, Bulpitt,
Jeisyville, Tovey, Berry, Sangchris Lake State Park, Glenarm,
Sharpsburg, Sicily and Roby.
This includes Interstate 55 between mile markers 80 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3978 8922 3951 8927 3961 8993 3962 8995
3970 8998 3971 8998
TIME...MOT...LOC 0426Z 002DEG 11KT 3968 8970
HAIL...1.00IN
WIND...60MPH
$$
Barnes205
WWUS53 KILX 180443
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1143 PM CDT SAT JUN 17 2017
ILC021-167-180453-
/O.EXP.KILX.SV.W.0109.000000T0000Z-170618T0445Z/
Christian-Sangamon-
1143 PM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHRISTIAN AND
SOUTHERN SANGAMON COUNTIES WILL EXPIRE AT 1145 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 100 AM CDT for
central and west central Illinois. A severe thunderstorm watch also
remains in effect until 600 AM CDT for central Illinois.
LAT...LON 3978 8922 3951 8927 3961 8993 3962 8995
3970 8998 3971 8998
TIME...MOT...LOC 0443Z 279DEG 36KT 3965 8949
$$
BarnesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 8:53 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 17, 8:53 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 853 PM CDT Sat Jun 17 2017 .UPDATE... Issued at 853 PM CDT Sat Jun 17 2017 Clusters of strong/severe storms are expanding as a pair of MCS's (one over northern Illinois and the other over Kansas/western Missouri) start to converge. First cluster currently moving across the northern CWA with another increasing across west central Illinois. Areas south of I-70 will likely hold off on the activity until midnight or later, but storms will continue to march east-southeast across the remainder of the forecast area for the next several hours. General trends already in place with the gridded forecasts, but will update the PoP trends to reflect the latest trends. && .SHORT TERM...(This evening through Sunday) ISSUED AT 233 PM CDT Sat Jun 17 2017 Cold front lingering to the NW this afternoon moving closer to the region and will be driving tonights weather and into tomorrow. Hot and muggy air in the boundary layer is in place over the region. However, much of the anticipated convection is very conditional on several elements. Surface based parcels with dewpoints in the upper 60s/near 70 result in a significant CAPE close to 2000 J/kg on the 18z special sounding at ILX. However, a slight alteration to the sounding, mixing those dewpoints a bit...if only to how dry it is at 50ft AGL, results in a major loss of CAPE and a far more substantial cap. Shear is delayed with the wave aloft and the boundary later tonight, as well as rather bleak lapse rates that the models have had correctly all along. Models are very split on timing and intensity...both prefrontal as well as later tonight along the boundary. So much of this afternoon/evening is highly contingent on a loss of the cap... or something to turn the boundary layer over in the way of a small outflow or the front itself. The window for surface based convection this afternoon will be somewhat limited. That being said, tonights pops will remain in the likely category as even weak convergence at front should assist in showers and thunderstorms, with potential for damaging winds and hail with the more intense storms. SPC has maintained an Enhanced Risk for much of Central IL tonight, even with the uncertainty. Precip will likely run into tomorrow morning...slowly ending west to east. Air behind the front is not that much cooler and tomorrows highs are still expected in the upper 70s/lower 80s. .LONG TERM...(Sunday night through Saturday) ISSUED AT 233 PM CDT Sat Jun 17 2017 Beyond Sunday and behind the front, that slightly cooler/drier airmass will keep Central IL in the upper 70s/lower 80s and overnight lows in the upper 50s/lower 60s on Monday and Tuesday. Wednesday the surface flow turns around to more southerly at the surface in a zonal regime aloft...similar to the pattern of last week...with occasional precip chances and warming temperatures through the end of the week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 646 PM CDT Sat Jun 17 2017 Convection has fired to the north and northwest this evening. Timing some of the storms and anticipating for further development at least through 06z in PIA SPI as well as a right moving trend in the larger developing complexes, diving south into more unstable air, if briefly. General use of VCTS throughout the night in the rest of the sites as the weak front dives into the region. Wind shift across the boundary is subtle to a more westerly... or slightly north of westerly shift. Potential for lower cigs right along and behind the boundary briefly towards dawn. Otherwise, westerly winds and VFR tomorrow afternoon. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Geelhart SHORT TERM...HJS LONG TERM...HJS AVIATION...HJS
Hazardous weather outlook, Jun 17, 3:30 PM CDT, 7 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 330 PM CDT Sat Jun 17 2017 ILZ027>031-036>038-040>043-047>051-180730- Cass-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard- Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford- 330 PM CDT Sat Jun 17 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... There is an Enhanced Risk for severe thunderstorms this evening. Current indications suggest the primary time frame for severe weather will be roughly from 6 pm through 10 pm. Damaging winds, large hail, isolated tornadoes, along with heavy rainfall, will be possible with the storms before they shift rapidly to the southeast later this evening. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... The next chance for thunderstorms will be late Wednesday night into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed late this afternoon through this evening. The primary time frame will be from 6 pm until 10 pm. ILZ044>046-052>057-061-062-066-180730- Champaign-Christian-Coles-Cumberland-Douglas-Edgar-Effingham- Macon-Moultrie-Piatt-Shelby-Vermilion- 330 PM CDT Sat Jun 17 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... There is an Enhanced Risk for severe thunderstorms this evening. The primary time frame for severe weather will be roughly from 8 pm until Midnight. Damaging winds, large hail, isolated tornadoes, along with heavy rainfall will be possible with the storms before they shift rapidly to the southeast of the area around Midnight. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A few thunderstorms may linger into early Sunday morning near the Interstate 70 corridor. None of these storms are expected to be severe. The next chance for thunderstorms will be late Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening. At this time it appears the primary time frame would be from 8 pm until Midnight. ILZ063-067-068-071>073-180730- Clark-Clay-Crawford-Jasper-Lawrence-Richland- 330 PM CDT Sat Jun 17 2017 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... There is a Slight Risk for severe thunderstorms later tonight. Current indications suggest the primary time frame for the strong thunderstorms will be roughly from 10 pm through 2 am. Damaging winds, large hail, along with heavy rainfall will be possible with the storms. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Scattered thunderstorms will be possible into early Sunday afternoon over parts of southeast Illinois. No severe weather is expected. The next chance for thunderstorms over southeast Illinois will be Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight, roughly from 10 pm through 2 am. Bak
In the hours before
Local storm report, Jun 17, 10:05 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1005 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HEAVY RAIN HENRY 41.11N 89.36W
06/17/2017 M1.37 INCH MARSHALL IL EMERGENCY MNGR
RAIN FELL IN ABOUT ONE HOUR AND A HALF. QUITE A BIT OF
STREET FLOODING.
&&
JRPLocal storm report, Jun 17, 10:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1012 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN GERMANTOWN HILLS 40.77N 89.47W
06/17/2017 M3.24 INCH WOODFORD IL PUBLIC
RAIN FELL IN ONE AND ONE HALF HOURS.
&&
JRPLocal storm report, Jun 17, 10:21 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1021 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM HEAVY RAIN NORMAL 40.52N 89.00W
06/17/2017 M1.36 INCH MCLEAN IL EMERGENCY MNGR
RAINFALL TOTAL SINCE 9 PM.
&&
JRPLocal storm report, Jun 17, 10:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1024 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL BEARDSTOWN 40.01N 90.43W
06/17/2017 M1.00 INCH CASS IL TRAINED SPOTTER
&&
JRPLocal storm report, Jun 17, 10:27 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1027 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM FLASH FLOOD NORMAL 40.52N 89.00W
06/17/2017 MCLEAN IL EMERGENCY MNGR
SEVERAL OCCUPIED VEHICLES STUCK IN FLOODED STREETS
BETWEEN ILLINOIS STATE UNIVERSITY AND UPTOWN NORMAL.
&&
JRPLocal storm report, Jun 17, 10:35 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1035 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND GST POTOMAC 40.31N 87.80W
06/17/2017 E60 MPH VERMILION IL EMERGENCY MNGR
&&
JRPThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:37 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Stark | 53 min |
| Jun 17, 8:02 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Peoria, Tazewell, Woodford | 43 min |
| Jun 17, 8:03 PM CDT | Flash Flood Warning | ILX | Stark | 3 hr |
| Jun 17, 8:11 PM CDT | Flash Flood Warning | ILX | Marshall | 3 hr |
| Jun 17, 8:40 PM CDT | Flash Flood Warning | ILX | Peoria, Tazewell, Woodford | 3 hr |
| Jun 17, 8:54 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Woodford | 51 min |
| Jun 17, 9:10 PM CDT | Flash Flood Warning | ILX | McLean | 3 hr |
| Jun 17, 9:24 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Schuyler | 56 min |
| Jun 17, 10:06 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan | 39 min |
| Jun 17, 10:09 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 52 min |
| Jun 17, 11:37 PM CDT | Areal Flood Warning | ILX | Peoria, Tazewell, Woodford | 12 hr |
| Jun 17, 11:47 PM CDT | Flash Flood Warning | ILX | Christian, Sangamon | 3 hr |
| Jun 17, 11:55 PM CDT | Areal Flood Warning | ILX | McLean | 12 hr |
| Jun 18, 2:41 AM CDT | Special Weather Statement | ILX | Clay, Effingham | 34 min |
| Jun 18, 3:03 AM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham, Jasper, Richland | 42 min |
| Jun 18, 3:30 AM CDT | Severe Thunderstorm Warning | ILX | Crawford, Jasper, Lawrence, Richland | 45 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.